Florida, 2009

Lightning Strike in Florida, June 16, 2009

June 16, 2009 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms were in place across the area. One storm had a lightning strike that hit a home and caused damage to a few others.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms were in place across the area. One storm had a lightning strike that hit a home and caused damage to a few others.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 16, 8:00 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 16, 8:00 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
900 PM EDT TUE JUN 16 2009

...THUNDERSTORMS WILL PERSIST ACROSS THE INTERIOR COUNTIES UNTIL
MIDNIGHT...

.DISCUSSION...A LARGE LINE OF THUNDERSTORMS DEVELOPED TO THE NORTH
OF THE CWA AND IS GRADUALLY MIGRATING SOUTH AND INTO EASTERN POLK
COUNTY. EMBEDDED STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH
OF EASTERN AND CENTRAL POLK COUNTY...WITH ADDITIONAL STORMS MOVING
INTO SOUTHERN SUMTER AND NORTHERN POLK SHORTLY. ADDITIONAL STORMS
ARE STILL LINGERING OVER HIGHLANDS...DESOTO AND HARDEE COUNTIES.
ALTHOUGH AREAL COVERAGE IS LARGE...THE STRONGEST THUNDERSTORMS HAVE
REMAINED BELOW SEVERE THRESHOLD WHICH IS IN AGREEMENT WITH THE
CURRENT CONVECTIVE PARAMETERS OF FRZ LVL AROUND 16K FT...500 MB
TEMPS OF -6...AND -20 TEMPS AROUND 26K FT. HOWEVER...THE STORMS ARE
PRODUCING BRIEF PERIODS OF SIGNIFICANT AMOUNTS OF RAIN AND FREQUENT
TO EXCESSIVE LIGHTNING...ESPECIALLY OVER EASTERN POLK COUNTY.

POPS HAVE BEEN EXTENDED UNTIL MIDNIGHT WITH 50 PERCENT OVER THE
INTERIOR PORTIONS OF THE CWA...THEN 40-20 TOWARDS THE COASTAL AREAS.
ONCE THE LINE DISSIPATES SKIES SHOULD BEGIN CLEARING OUT AFTER
MIDNIGHT. THE REST OF THE FORECAST PACKAGE LOOKS GOOD AND NO FURTHER
CHANGES ARE NEEDED.

&&

.AVIATION...SHOULD HAVE MAINLY VFR THROUGH THE NEXT 24 HOURS. MAY
HAVE BRIEF MVFR WITH VCTY THUNDERSTORMS MAINLY AT THE SOUTHERN
TERMINALS TOMORROW LATE MORNING/EARLY AFTERNOON.

&&

.MARINE...RIDGE REMAINS NEAR OR SOUTH OF THE COASTAL WATERS THROUGH
THE WEEKEND. THIS WILL KEEP WESTERLY FLOW OF AROUND 10 KNOTS...WITH
LIGHTER WINDS CLOSER TO THE RIDGE AXIS AND SEAS REMAINING BELOW
HIGHLIGHT CRITERIA THROUGH THE PERIOD.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

DISCUSSION...AR
AVIATION...JC
Hazardous weather outlook, Jun 16, 3:04 AM EST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
404 AM EDT TUE JUN 16 2009

FLZ039-042-043-048>052-055>057-060>062-065-162015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
404 AM EDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND PERSIST
THROUGH EARLY EVENING WITH FREQUENT LIGHTNING...GUSTY WINDS AND
HEAVY BUT BRIEF RAINFALL. SMALL HAIL MAY BE POSSIBLE. COVERAGE
WILL BE SCATTERED OVER THE INTERIOR BUT ONLY ISOLATED NEAR THE
COAST.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL RISE QUICKLY INTO THE MID 90S BY MID AFTERNOON
WITH HEAT INDICES OF 100 TO 105 IN SCATTERED LOCATIONS AWAY FROM
THE GULF. DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR
LIGHTWEIGHT AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE
FOR EARLY MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED
LOCATIONS IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...FROM
EARLY AFTERNOON THROUGH EARLY EVENING. THE SCATTERED STORMS WILL
BE MAINLY OVER THE INTERIOR DURING AFTERNOON HOURS. TEMPERATURES
WILL CONTINUE ABOVE NORMAL...WITH INTERIOR LOCATIONS REACHING THE
MID 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, Jun 16, 5:35 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
635 PM EDT TUE JUN 16 2009

FLZ057-162300-
HIGHLANDS-
635 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THUNDERSTORMS...MOVING SOUTH AT 5 MPH...WILL AFFECT LAKE
PLACID...ARCHBOLD AND VENUS...UNTIL 700 PM EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2720 8116 2712 8118 2711 8126 2704 8127
      2704 8139 2764 8139 2764 8114 2760 8114
      2753 8120 2749 8120 2747 8116 2741 8112
      2721 8112
TIME...MOT...LOC 2235Z 344DEG 3KT 2760 8133 2715 8133
Special weather statement, Jun 16, 6:08 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
708 PM EDT TUE JUN 16 2009

FLZ052-057-162345-
HIGHLANDS-POLK-
708 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN POLK AND CENTRAL
HIGHLANDS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTH AT 10 MPH...WILL AFFECT RURAL SOUTHEASTERN POLK COUNTY
AND RURAL CENTRAL HIGHLANDS COUNTY...UNTIL 745 PM EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2711 8125 2707 8127 2707 8144 2775 8144
      2775 8119 2755 8119 2753 8120 2749 8119
      2711 8118
TIME...MOT...LOC 2308Z 183DEG 8KT 2766 8134 2733 8132
Special weather statement, Jun 16, 6:46 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
746 PM EDT TUE JUN 16 2009

FLZ057-170015-
HIGHLANDS-
746 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
THUNDERSTORM...MOVING SOUTHWEST AT 10 MPH...WILL AFFECT LAKE PLACID
AND LAKE JOSEPHINE...UNTIL 815 PM EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2734 8156 2751 8146 2740 8120 2717 8136
TIME...MOT...LOC 2345Z 037DEG 10KT 2735 8140
Special weather statement, Jun 16, 7:20 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
820 PM EDT TUE JUN 16 2009

FLZ043-048-052-056-057-061-170130-
DE SOTO-HARDEE-HIGHLANDS-POLK-SUMTER-HERNANDO-
820 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HERNANDO...SOUTHERN
SUMTER...POLK...HIGHLANDS...HARDEE AND DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LARGE LINE OF
THUNDERSTORMS...MOVING SOUTH AT 15 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING BUSHNELL...HAINES CITY...LAKE ALFRED...LAKE
WALES...ARCADIA...POLK CITY AND THE GREEN SWAMP...UNTIL 930 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE HAIL.

WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG INTERSTATE
4...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

LAT...LON 2721 8116 2712 8117 2711 8125 2704 8130
      2705 8204 2853 8204 2858 8219 2880 8212
      2880 8195 2833 8195 2834 8168 2825 8167
      2825 8158 2801 8137 2803 8143 2776 8118
      2749 8120 2724 8098
TIME...MOT...LOC 0016Z 015DEG 13KT 2860 8201 2788 8138

22
Special weather statement, Jun 16, 8:27 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
927 PM EDT TUE JUN 16 2009

FLZ052-056-057-061-170215-
DE SOTO-HARDEE-HIGHLANDS-POLK-
927 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS WILL AFFECT POLK...WESTERN HIGHLANDS...HARDEE
AND DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...MOVING SOUTHWEST AT 15 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING FROSTPROOF...BARTOW...FORT MEADE AND AVON
PARK...UNTIL 1015 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE
PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

LAT...LON 2707 8135 2707 8198 2813 8204 2824 8157
      2814 8154 2769 8115
TIME...MOT...LOC 0127Z 026DEG 14KT 2779 8151

The radar

The Tampa radar (KTBW), 94 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Polk

When
June 16, 8:53 PM EST
Where
Polk County, 3.91 mi NNW of Davenport
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
28.210, -81.630

One lightning strike caused damage to five homes. One home had a hole in the roof from the strike, another had significant damage and the other three had minor damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183389.